Alert archive / South Dakota / Tornado Warnings in 2002

Tornado Warning 1, NWS Rapid City, SD

August 23, 2002Bennett County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 23, 2002, 6:48 PM MDT for Bennett County, South Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2002, 6:48 PM MDT (00:48 UTC)
Expired
Aug 23, 2002, 7:45 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Bennett County, SD

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:55 PM MDTHail 1.5Swett, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WFUS53 KUNR 240048
TORRAP
SDC007-240145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
648 PM MDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN RAPID CITY SD HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BENNETT COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL 745 PM MDT

* AT 642 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADIC THUNDERSTORM 10 MILES WEST OF ALLEN...OR ABOUT 20 MILES
  WEST OF MARTIN...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  SWETT AROUND 705 PM MDT...

MOVE QUICKLY TO A STURDY INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. ABANDON YOUR CAR OR MOBILE HOME FOR A STRONGER
SHELTER.

LAT...LON 4339 10210 4311 10209 4300 10208 4299 10179
          4339 10192

GRZYWACZ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:15 PM MDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 2:15 PM MDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT FRI AUG 23 2002

STRONG UPR LOW OR/ID BDR SHOWING LITTLE MOVEMENT PER WATER VAPOR
IMAGERY. A JET STREAK IS DEPICTED OVER NRN UT...AND IS AIDING IN
CONVECTIVE DVLPMT ACRS THE NRN ROCKIES. TSTMS OVR THE BLKHLS HAVE
ALREADY REACHED SVR CRITERIA WITH LARGE HAIL. MAIN FCST CONCERNS
CENTERED AROUND HEAVY RAIN POTENTIAL THROUGH SAT...WITH THE
POSSIBILITY OF SOME STORMS CONTAINING LARGE HAIL.

EXPECT ACTIVITY TO CONT TO DEVELOP AND MOVE EWD ACRS THE CWFA
THROUGH SAT...AS 700MB TROF ROTATES THROUGH NRN PLAINS.  SE FLOW
WILL CONT TO DEEPEN...AND LATEST HODOGRAPHS INDICATE SHEAR WILL
INCREASE SOMEWHAT TONIGHT FOR POTENTIAL ROTATING UPDRAFTS. BIGGEST
CONCERN REMAINS HEAVY RAIN POTENTIAL AS STORM MOVEMENT WILL BE VERY
SLOW.

BY SAT NIGHT...700MB TROF MOVS N/E OF CWFA CUTTING OFF DEEP MOISTURE
SOURCE. HOWEVER...WILL NEED TO LEAVE POPS IN FCST THRU REMAINDER OF
3 DAY FCST AS MAIN UPR TROF REMAINS WEST OF AREA...KEEPING AREA
UNDER UNSTABLE SW FLOW ALOFT.

EXTENDED...TUE-WED STILL UNSETTLED AS UPR TROF CROSSES NRN PLAINS.
TEMPS SHOULD REMAIN WITHIN REACH OF CLIMO THESE DAYS. DRIER WITH
WARMING TREND EXPECTED THU-FRI AS UPR RIDGE BUILDS ACRS REGION IN
ADVANCE OF WEST COAST TROF.

.UNR...FLOOD WATCH THIS AFTN THRU SAT EVE FOR LAWRENCE COUNTY.
JOHNSON

In the hours before

Local storm report, Aug 23, 2:37 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
237 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    ROCHFORD                  SD   .75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0231 PM    HILL CITY                 SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0234 PM    2 E HILL CITY             SD   1 INCH HAIL
08/23/02   PENNINGTON                     FOREST SERVICE
Local storm report, Aug 23, 2:59 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
259 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    3 E HILL CITY             SD   .75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0245 PM    HILL CITY                 SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY PUBLIC.

0250 PM    2 E HILL CITY             SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0257 PM    KEYSTONE                  SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 23, 3:08 PM MDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
308 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    ROCHFORD                  SD   .75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0231 PM    HILL CITY                 SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0234 PM    2 E HILL CITY             SD   1 INCH HAIL
08/23/02   PENNINGTON                     FOREST SERVICE

0245 PM    3 E HILL CITY             SD   .75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0245 PM    HILL CITY                 SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY PUBLIC.

0245 PM    4 NE HILL CITY            SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0250 PM    2 E HILL CITY             SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0257 PM    KEYSTONE                  SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0305 PM    3 N KEYSTONE              SD   1 INCH HAIL
08/23/02   PENNINGTON                     FIRE FIGHER CREW ON
                                          BATTLE CREEK FIRE
Local storm report, Aug 23, 3:10 PM MDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    3 N KEYSTONE              SD   1 INCH HAIL
08/23/02   PENNINGTON                     FIRE FIGHTER CREW ON
                                          BATTLE CREEK FIRE
Local storm report, Aug 23, 3:11 PM MDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    ROCHFORD                  SD   .75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0231 PM    HILL CITY                 SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0234 PM    2 E HILL CITY             SD   1 INCH HAIL
08/23/02   PENNINGTON                     FOREST SERVICE

0245 PM    3 E HILL CITY             SD   .75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0245 PM    HILL CITY                 SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY PUBLIC.

0245 PM    4 NE HILL CITY            SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0250 PM    2 E HILL CITY             SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.

0257 PM    KEYSTONE                  SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0305 PM    3 N KEYSTONE              SD   1 INCH HAIL
08/23/02   PENNINGTON                     FIRE FIGHTER CREW ON
                                          BATTLE CREEK FIRE
Local storm report, Aug 23, 3:25 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    1 W KEYSTONE              SD   1 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0320 PM    KEYSTONE                  SD   1.75 INCH HAIL
08/23/02   PENNINGTON                     REPORTED BY STORM
                                          SPOTTER.  GOLFBALL SIZE
                                          HAIL FROM 310 PM
                                          THROUGH 320 PM.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:16 PM MDTSevere Thunderstorm WarningUNR59 min
Aug 23, 7:44 PM MDTSevere Thunderstorm WarningUNRPennington61 min
Aug 23, 7:45 PM MDTSevere Thunderstorm WarningUNRMeade60 min
Aug 23, 11:27 PM MDTSevere Thunderstorm WarningUNRTripp33 min
Aug 24, 3:14 PM MDTSevere Thunderstorm WarningUNRLawrence61 min
Aug 24, 4:09 PM MDTFlash Flood WarningUNRLawrence4 hr
Aug 24, 4:31 PM MDTFlash Flood WarningUNRLawrence3 hr

Nearby

Tornado Warnings in South Dakota, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.